Teeth staining

Does anyone with little ones who are on coamoxiclav suspension regularly, find they have stained teeth?

My poor girl brushes her teeth religiously, however they're very stained and brown. I hadn't worried about it, but now she has 2 adult teeth that are less than 2 months old and quite stained. It bothers her. I only found out the other day she thought they were rotting, poor thing.

I can only think it must be the antibiotics. Anyone else experience this?

Last edited by

7 Replies

oldestnewest
  • Sorry- no advice. But also interested. Tx Shellmash

  • Yes! Our 7 year daughter regularly takes 2 week courses of co-amoxiclav and is on Zithromax 3 days a week for a few years now, and we have also had problems with it staining her teeth. It upsets her as children in school sometimes mention it to her. Our dentist said this is due to the antibiotics, and she has had them cleaned and scraped with good results, although they need repeating again. She managed the clean much better than I expected, so it's worth asking your dentist. They also coat her teeth with a protective gel at each visit, and I think this has helped too.

  • Sorry to hear your daughter has been having to deal with teeth staining.

    I have been taking Zithromax for at least 15 years and have not had any staining, which leads me to think it may be the suspension which is causing the problem.

    It would be worth mentioning to the Doctor next time she has a check up and as mentioned above, also asking the dentist about it.

    All the best.

  • As a dental hygienist & therapist with a PCD child I would advised you to see your dentist for a diagnosis. There is a likelihood that there is some stain on the teeth but probably from mouth breathing as our children struggle to breath through their nose. Mouth breathing stains the teeth as the teeth dry out during the night. Another possible explanation is that the enamel of the teeth has been affected by the nature of your child's medical condition, not necessarily the antibiotics but the infections/high temperatures during bouts of acute illness for which the antibiotics assist. My son has an enamel anomaly called hypoplasia on his first molars and upper incisors which by its nature is variants of white to orange most probably caused as they were forming under the gum between birth and 2 years old at the same time that he was continually fighting collapsed lungs and chest infections.

    There are preventive treatment to aid the health of the teeth if required. xx

  • Thanks so much! Mouth breathing sounds a likely culprit. They are getting browner as she gets older. What can be done about that, if anything? (She rinses her nose with Neilmed rinse before bed each night).

  • I often complete simple scale and polishes for the children in our practice as mouth breathing is common especially if it they have a mixture of baby teeth and adult teeth, have a word at your dental practice. Some Mums say they put a little bit of Vaseline on the teeth but I have not tried this myself :)

  • Thank you, yes agree re the mouth breathing, seems very plausible!

    Re the antibiotics, the dentist did say that suspensions are more likely to cause issues, so although she still has to take co-Amox in suspension form, she has recently switched to tablet form for the Zithromycin.

You may also like...